South Dakota, 2001

Tornado and Hail in South Dakota, July 25, 2001

July 25, 2001 · NWS UNR · 9 events in 2 counties and zones

7 hail, 1 tornado, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 25, 1:30 PM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 25, 1:30 PM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
230 PM MDT WED JUL 25 2001

SFC LOW NEAR WY/SD/NE INTERSECTION WITH WARM FRONT EXTDG EWD ALONG
AXIS JUST SOUTH OF RAP. THIS FEATURES QUITE EVIDENT ON KUDX RADAR.
STRONG CONVERGENCE ALONG BNDRY ALONG WITH HEATING ALREADY FIRING
CONVECTION OVER THE HILLS.  CAPES IN EXCESS OF 2000 J/KG ALONG WITH
STRONG LO LVL SHEAR WILL SUPPORT STRONG ROTATING UPDRAFTS FOR SOME
TORNADIC SUPERCELL DEVELOPMENT...ESPECIALLY JUST NORTH OF BNDRY.
HAVE COORDINATED WITH SPC AND TORNADO WATCH WILL BE ISSUED FOR MUCH
OF SWRN SD UNTIL 900 PM MDT. NOCTURNAL LO LVL JET WILL FEED ANY MCS
THAT DVLPS.

UPR TROF MOVES CLOSER TO REGION THU AND FRI FOR AN INCREASED THREAT
OF PCPN ACRS ENTIRE AREA THESE DAYS.  UPR TROF AXIS SHIFTS E OF AREA
FRI NIGHT FOR DIMINISHING PCPN.

EXTENDED...ANY UPPER RIDGING BEHIND SHORT WAVE TROF THAT MOVES
ACROSS AREA FRI NIGHT WILL LIKELY BE SHORT LIVED. MRF SEEMS TOO
PROGRESSIVE WITH LONG WAVE TROF ALONG WEST COAST...AND WILL OPT
TOWARDS ENSEMBLES/ECMWF SOLUTION KEEPING TROF WELL WEST OF AREA.
THUS...SW FLOW ALOFT AND WARM TEMPS WL CONT WITH CHANCE OF
THUNDERSTORMS AT ANY TIME.

.UNR...TORNADO WATCH PORTIONS OF WRN SD UNTIL 900 PM MDT.
JOHNSON

In the hours before

Local storm report, Jul 25, 9:19 AM MST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1019 AM MDT WED JUL 25 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1210 AM    5 W COTTONWOOD            SD   WIND DAMAGE
07/23/01   JACKSON                        REPORTED BY PUBLIC. TWO
                                          INCH DIAMETER TREE
                                          BRANCHES BLOWN DOW N.
Special weather statement, Jul 25, 9:55 AM MST, 5 hours 20 minutes before
SDZ002-012>014-024>026-028>032-041>044-046-047-049-WYZ054>058-251930-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1055 AM MDT WED JUL 25 2001

...SLIGHT RISK OF SEVERE THUNDERSTORMS...

THUNDERSTORMS ARE EXPECTED OVER NORTHEAST WYOMING AND WESTERN SOUTH
DAKOTA THIS AFTERNOON AND EVENING...WITH A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER THE ENTIRE AREA. THE MAIN THREATS FROM THE SEVERE
THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH AND STRAIGHT LINE
WINDS GREATER THAN 60 MPH...AND TORNADOES ARE ALSO POSSIBLE.

.DISCUSSION...
A MOIST AND UNSTABLE ATMOSPHERE WILL BE OVER THE REGION THIS
AFTERNOON. A COUPLE OF SURFACE BOUNDARIES AND A WEAK UPPER LEVEL
DISTURBANCE WILL COMBINE TO PRODUCE SOME THUNDERSTORMS THIS
AFTERNOON AND EVENING. THE MAIN THREATS WILL BE LARGE HAIL AND WINDS
GREATER THAN 60 MPH.  WIND PROFILES WILL ALSO BE SUFFICIENT TO
PRODUCE A FEW TORNADOES...MAINLY THIS EVENING ACROSS WESTERN SOUTH
DAKOTA.

COUNTIES INCLUDED IN THIS OUTLOOK ARE...CUSTER...TRIPP...BENNETT...
SHANNON...JACKSON...ZIEBACH...PERKINS...MEADE...BUTTE...CROOK...
CAMPBELL...LAWRENCE...MELLETTE...TODD...WESTON...HAAKON...FALL RIVER
AND PENNINGTON.

WCJIN-WYNE

GRZYWACZ
Local storm report, Jul 25, 9:57 AM MST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1057 AM MDT WED JUL 25 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 AM    4 N KIRLEY                SD   60 MPH TSTM GUST
07/23/01   HAAKON                         REPORTED BY PUBLIC.

0300 AM    9 NNE KIRLEY              SD   60 MPH TSTM GUST
07/23/01   HAAKON                         REPORTED BY PUBLIC.
Local storm report, Jul 25, 9:57 AM MST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
1057 AM MDT WED JUL 25 2001

...CORRECTED FOR DATES...

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 AM    4 N KIRLEY                SD   60 MPH TSTM GUST
07/24/01   HAAKON                         REPORTED BY PUBLIC.

0300 AM    9 NNE KIRLEY              SD   60 MPH TSTM GUST
07/24/01   HAAKON                         REPORTED BY PUBLIC.

The radar

The Rapid City radar (KUDX), 151 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Jackson

When
July 25, 3:15 PM MST
Where
Jackson County, 4 mi SE of Interior
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.083, -101.633

Hail, Jackson

When
July 25, 3:40 PM MST to 5:40 PM MST
Where
Jackson County, 9 mi SW of Wanblee
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.150, -101.333

Hail, Jackson

When
July 25, 4:20 PM MST
Where
Jackson County, 6 mi S of Wanblee
Measured
2.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.217, -101.683

Hail, Bennett

When
July 25, 4:50 PM MST
Where
Bennett County, 13 mi N of Martin
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.483, -101.667

Hail, Jackson

When
July 25, 4:55 PM MST
Where
Jackson County, Longvalley
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.083, -101.633

Hail, Bennett

When
July 25, 5:30 PM MST
Where
Bennett County, 5 mi NE of Martin
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.467, -101.800

Tornado, Bennett

When
July 25, 5:40 PM MST
Where
Bennett County, 8 mi E of Tuthill
Rating
F0
Path length
1 mi
Path width
10 yd
Reported by
GENERAL PUBLIC
Coordinates
43.683, -101.933

Path length and width estimated.

Hail, Bennett

When
July 25, 6:05 PM MST
Where
Bennett County, 8 mi SE of Martin
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.467, -101.500

Thunderstorm Wind, Bennett

When
July 25, 6:05 PM MST
Where
Bennett County, 8 mi SE of Martin
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
43.350, -101.750

Three inch diameter tree branches were broken off.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2001Every state in 2001This day in weather historyThe tornado archive for South Dakota, 2001Warnings in South Dakota, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5260817, 5260816, 5260815, 5260819, 5260818, 5260905, 5260906, 5260907, 5260908.